Q. I was detected with high blood pressure (BP) 3 months ago. After various investigations, my doctor ruled out high BP and did not prescribe any medicine for it. For the last 3 months, I have been suffering from bouts of panic attacks on and off, coupled with pain in the head and belching. During such bouts, high levels of blood pressure have been recorded. I have been prescribed Alprocontin 0.5mg every day before breakfast and 0.5 mg after dinner for 2 months. Is it safe to take Alprocontin continuously for 2 months? For how long the medication should be continued?
Alprocontin is the brand name, the name of the medicine is alprazolam. Internationally this drug is approved for short term (about a week or) use only. Long term use can lead to addiction and dependence (both physical and psychological). It will be very difficult to stop the drug after prolonged use since among other problems it may lead to withdrawal seizures.
Its other side effects include: Parkinsonism-like syndrome, rigidity, tremors. Acute dystonia (involuntary movements of muscles), motor restlessness, dry mouth, drowsiness, sleeplessness, depression, nasal congestion, rash, constipation, photosensitivity, blood disorders, jaundice, pneumonia, hypertension, retinopathy, lowered seizure threshold, neuroleptic malignant syndrome, weight change, blurring of vision etc.
The drug is NOT meant to be primary therapy for depressive disorders.